South Carolina, 2017

Damaging Wind in South Carolina, June 30, 2017

June 30, 2017 · NWS CAE · 1 event in 1 county or zone

A band of showers and thunderstorms developed. One of the storms became severe and produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A band of showers and thunderstorms developed. One of the storms became severe and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 30, 4:25 PM EST, 7 minutes earlier.

Area forecast discussion, Jun 30, 4:25 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
525 PM EDT Fri Jun 30 2017

.SYNOPSIS...
High pressure will extend from the Atlantic westward through
the northern Gulf of Mexico through early next week. North of
the ridge some troughing will be in the forecast area. The
pattern supports seasonal hot conditions with a chance of
mainly afternoon and evening thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Couple bands of convection working across the region with PWAT
values around 2.2 inches through tonight. First band of showers
and thunderstorms across the central and eastern Midlands with
the second band moving toward the CSRA. Severe concern through
tonight remains low with the main concern the potential for
locally heavy rainfall and any possible training cells could
present some hydro issues. Convection will diminish this evening
with loss of heating...then further diminish overnight as the
last in the series of short waves crosses the forecast area.
High temperatures remain on track for the low to mid 80s and
with an extensive cloud blanket tonight overnight lows will be
in the low to mid 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
The models display surface ridging extending from the Atlantic
westward through the northern Gulf of Mexico. North of the ridge
lee-side troughing is depicted in the forecast area. The area
is shown near the southern periphery of broad mid-level
troughing but with deeper moisture northeast of the area ahead
of more significant shortwave troughing. The diminished
moisture will lead to higher temperatures. Followed the guidance
consensus and forecasted highs mainly in the lower 90s Saturday
and middle 90s Sunday with heat index values peaking about 95
and 100, respectively. Used the guidance consensus pop of around
30 percent Saturday and 20 percent Sunday. The models indicate
moderate instability with surface-based LI values around -7. A
few of the thunderstorms may contain strong wind.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The GFS and ECMWF show surface ridging extending from the
Atlantic westward into the northern Gulf of Mexico with lee-side
troughing in the forecast area during much of the medium-range
period. Mid-level ridging may be a little weaker toward the end
of the period. The pattern supports a chance of mainly afternoon
and evening thunderstorms with seasonal hot conditions. The GFS
and ECMWF MOS plus GFS ensemble mean support pops around 30
percent. The MOS indicates highs mainly in the middle 90s.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR with brief periods of MVFR/possible IFR near
showers/storms over the next few hours.

Currently monitoring a line of showers/storms moving into the
CSRA late this afternoon. Expect brief periods of at least MVFR
conditions at AGS/DNL until around 23Z. The line may weaken a
bit as it moves east so will need to monitor CAE/CUB/OGB for
possible restrictions into the early evening. Overnight with
moisture remaining high and a few showers persisting across the
area expect cigs to lower into MVFR range. Conditions will
improve after 01/14z as winds increase and slightly drier air
mixes down. Winds through the period will be southerly at 7
knots or less.

EXTENDED AVIATION OUTLOOK...Late night/early morning
stratus/fog, along with scattered mainly afternoon/evening
thunderstorms possible each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jun 30, 2:44 AM EST, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
344 AM EDT Fri Jun 30 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
344 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms are expected today producing
locally heavy rainfall in the stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 3:45 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Columbia SC
445 PM EDT FRI JUN 30 2017

GAZ040-064-SCZ018-025-026-302130-
Lincoln-Columbia-McCormick-Saluda-Edgefield-
445 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COLUMBIA...
SOUTHEASTERN LINCOLN...NORTHWESTERN EDGEFIELD...WESTERN SALUDA AND
NORTHEASTERN MCCORMICK COUNTIES...

At 444 PM EDT, a strong thunderstorm was located over Lake Thurmond
, or 23 miles south of Abbeville, moving northeast at 30 mph.

Winds around 40 mph are possible with this storm.

Locations impacted include...
McCormick, Parksville, Plum Branch and Modoc.

LAT...LON 3388 8243 3399 8221 3397 8218 3399 8215
      3398 8208 3398 8205 3396 8205 3396 8201
      3401 8198 3384 8191 3368 8236
TIME...MOT...LOC 2044Z 246DEG 27KT 3384 8230

awp
Special weather statement, Jun 30, 4:18 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
518 PM EDT FRI JUN 30 2017

GAZ064-065-SCZ025-030-302200-
Richmond-Columbia-Aiken-Edgefield-
518 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL COLUMBIA...CENTRAL
RICHMOND...SOUTH CENTRAL EDGEFIELD AND WEST CENTRAL AIKEN COUNTIES...

At 518 PM EDT, a strong thunderstorm was located near Augusta, moving
east at 35 mph.

Winds in excess of 30 mph are possible with this storm and brief
locally heavy rain.

Locations impacted include...
Aiken, North Augusta, Evans, Augusta, Martinez, Clearwater,
Belvedere, Fort Gordon, New Ellenton, Gloverville, Burnettown and
Murphys Estates.

LAT...LON 3335 8217 3355 8219 3372 8171 3339 8161
TIME...MOT...LOC 2118Z 253DEG 30KT 3344 8207

awp
Special weather statement, Jun 30, 4:30 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
530 PM EDT FRI JUN 30 2017

GAZ064-065-SCZ025-030-302200-
Richmond-Columbia-Aiken-Edgefield-
530 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL COLUMBIA...
NORTHEASTERN RICHMOND...SOUTH CENTRAL EDGEFIELD AND WEST CENTRAL
AIKEN COUNTIES...

At 530 PM EDT, a strong thunderstorm was located over Augusta, moving
east at 35 mph.

Winds 40 to 50 mph are expected with this storm along with brief
heavy rain.

Locations impacted include...
Aiken, North Augusta, Augusta, Clearwater, Belvedere, Martinez, New
Ellenton, Gloverville and Burnettown.

LAT...LON 3337 8205 3354 8208 3367 8162 3341 8152
TIME...MOT...LOC 2130Z 252DEG 30KT 3345 8197

awp

The radar

The Columbia radar (KCAE), 93 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aiken

When
June 30, 4:32 PM EST to 4:37 PM EST
Where
Aiken County, 0.58 mi N of North Augusta
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.508, -81.972

Thunderstorm winds downed two trees at N Hills Dr and W Martintown Rd in North Augusta, SC.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2017Every state in 2017This day in weather historyWarnings in South Carolina, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698170.